Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 51, NWS Des Moines, IA

August 19, 2007Humboldt County, Webster County, Wright County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 19, 2007, 4:41 AM CDT for Humboldt County, Webster County, Wright County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2007, 4:41 AM CDT (09:41 UTC)
Expired
Aug 19, 2007, 10:45 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Humboldt County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1801 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 190941
FFWDMX
IAC091-187-197-191545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
441 AM CDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WEBSTER COUNTY IN CENTRAL IOWA...
  HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 1045 AM CDT

* AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT...
  EAGLE GROVE...DAKOTA CITY...CLARION AND BELMOND

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN THE NEXT 
2 HOURS IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4291 9349 4256 9350 4257 9398 4257 9419
      4257 9445 4280 9445
TIME...MOT...LOC 0941Z 180DEG 0KT 4265 9432

$$
5 follow-up statements
000 
WGUS73 KDMX 191046
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 AM CDT SUN AUG 19 2007

IAC091-187-197-191545-
WRIGHT IA-WEBSTER IA-HUMBOLDT IA-
546 AM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
HUMBOLDT...NORTHERN WEBSTER AND WRIGHT COUNTIES...

AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT...
EAGLE GROVE...DAKOTA CITY...CLARION AND BELMOND

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4291 9349 4256 9350 4257 9398 4257 9419
      4257 9445 4280 9445
TIME...MOT...LOC 1046Z 180DEG 0KT 4265 9432

$$
000 
WGUS73 KDMX 191141
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
640 AM CDT SUN AUG 19 2007

IAC091-187-197-191545-
WRIGHT IA-WEBSTER IA-HUMBOLDT IA-
640 AM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
HUMBOLDT...NORTHERN WEBSTER AND WRIGHT COUNTIES...

AT 637 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  PRECIPITATION ESTIMATES SUGGEST A BAND OF ONE AND ONE HALF TO 
THREE INCHES OF RAIN HAS FALLEN FROM THE NORTHWEST CORNER OF WRIGHT 
COUNTY...THROUGH HUMBOLDT...INTO FAR NORTHWEST WEBSTER COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT...
EAGLE GROVE...DAKOTA CITY...CLARION AND BELMOND

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4291 9349 4256 9350 4257 9398 4257 9419
      4257 9445 4280 9445
TIME...MOT...LOC 1140Z 180DEG 0KT 4265 9432

$$
000 
WGUS73 KDMX 191241
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
742 AM CDT SUN AUG 19 2007

IAC091-187-197-191545-
WRIGHT IA-WEBSTER IA-HUMBOLDT IA-
742 AM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
HUMBOLDT...NORTHERN WEBSTER AND WRIGHT COUNTIES...

AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING BRIEF HEAVY RAINFALL AND POSSIBLE 
FLASH FLOODING OVER THE WARNED AREA.  RAINFALL INTENSITY CONTINUES 
TO DECREASE WITH THE TREND EXPECTED TO CONTINUE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT...
EAGLE GROVE...DAKOTA CITY...CLARION AND BELMOND

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4291 9349 4256 9350 4257 9398 4257 9419
      4257 9445 4280 9445
TIME...MOT...LOC 1238Z 180DEG 0KT 4265 9432

$$
000 
WGUS73 KDMX 191358
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
857 AM CDT SUN AUG 19 2007

IAC091-191545-
HUMBOLDT IA-
857 AM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
HUMBOLDT COUNTY...
...THE FLASH FLOOD WARNINGS FOR NORTHERN WEBSTER AND WRIGHT COUNTIES 
HAVE BEEN CANCELED...

AT 853 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME 
INTERSECTIONS STILL PARTIALLY FLOODED DUE TO POOR DRAINAGE IN THE 
CITY OF HUMBOLDT.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT AND
DAKOTA CITY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AS WELL AS 
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

CONDITIONS SHOULD CONTINUE TO SLOWLY IMPROVE SINCE INTENSE RAINFALL 
IS NOT ANTICIPATED FOR THE NEXT SEVERAL HOURS.

LAT...LON 4285 9398 4265 9397 4265 9445 4280 9445
TIME...MOT...LOC 1357Z 180DEG 0KT 4265 9432

$$

JUNGBLUTH
000 
WGUS73 KDMX 191444
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
943 AM CDT SUN AUG 19 2007

IAC091-191453-
HUMBOLDT IA-
943 AM CDT SUN AUG 19 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR HUMBOLDT COUNTY...

LOCAL LAW ENFORCEMENT REPORTS THAT STREET FLOODING HAS ENDED IN 
HUMBOLDT...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

A FLASH FLOOD WATCH REMAIN IN EFFECT FOR THE AREA UNTIL 4 AM 
MONDAY...BUT HEAVY RAINS ARE NOT EXPECTED AT LEAST INTO THE EARLY 
AFTERNOON HOURS.

LAT...LON 4285 9398 4265 9397 4265 9445 4280 9445
TIME...MOT...LOC 1443Z 180DEG 0KT 4265 9432

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:15 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 19, 3:15 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT SUN AUG 19 2007

.DISCUSSION...
COMPLICATED FORECAST WITH ISSUES OF TIMING...LOCATION AND INTENSITY.
MODELS HAVING INTENSITY ISSUES WITH REMNANTS OF ERIN AND AFFECT ON
SCENARIO IN UPPER MIDWEST.  HOWEVER MODELS CLOSER IN SOLUTIONS THAN
FARTHER APART WITH USUAL PROBLEMS IN DETAILS.  WITH FRONTAL BOUNDARY
LOCATION NOT CERTAIN AND FEEDBACK INTO GFS THINGS BECOME UNCLEAR AND
CONFIDENCE LEVEL GOES DOWN.  BELIEVE WITH CURRENT PATTERN THAT WE
CAN EXPECT A WET WEEK THOUGH THERE WILL BE SOME DRY DAYS DEPENDING
ON LOCATION OF BOUNDARY AND TIMING OF SHORT WAVES THROUGH THE AREA.
PLENTY OF LIFT IN MOST PERIODS WITH GOOD THETA ADVECTION ESPECIALLY
LATER INTO THE FORECAST PERIOD (MON NGT-WED) WITH GOOD MOISTURE INTO
THE AREA MAY BE LOOKING AT OFF AND ON ISSUANCE OF FFAS. BELIEVE FOR
MOST PART SEVERE THREAT MINIMAL THOUGH IF CLOUDINESS BREAKS OUTLOOKS
FOR DAY TWO AND THREE COULD EASILY BE REALIZED WITH THOUGH EARLY
NEXT WEEK STRONG CAP AND IF CLOUDINESS PERSISTS WILL NOT REALIZE DAY
TIME HEATING OR ANY GREAT INSTABILITY.  AIRMASS DOES CONTAIN
POTENTIAL FOR SEVERE IF FACTORS BREAK THE RIGHT WAY.  TEMPERATURES
ARE ANOTHER ELEMENT THAT HIGHLY DEPENDENT ON BOUNDARY POSITIONS AND
CLOUDINESS.  GETTING INTO SECOND HALF OF AUGUST CLOUDINESS WILL BE
MORE PERSISTENT.

WITH BOUNDARY SAGGING AND DECENT PRE EXISITNG FACTORS IN PLACE WILL
EXTEND WATCH IN TIME AND COVERAGE UNTIL 09Z MONDAY MORNING.

.AVIATION...19/06Z

HAVE UPDATED TAFS TO REFLECT SLOWER TIMING OF CONVECTION IN THE
NORTH. LOW STRATUS WILL ALSO BE PROBLEMATIC...ESPECIALLY IN
MCW...AND WILL HAVE TO BE MONITORED FOR SOUTHWARD PROGRESS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 4 AM MONDAY
IAZ004>007-IA015>017-IA023>028-IA035>039-IA049>050-

&&

LONG TERM...FORSTER/13/9/1
Hazardous weather outlook, Aug 19, 12:18 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1218 AM CDT SUN AUG 19 2007

IAZ004>007-015>017-023>028-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
1218 AM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...GENERALLY ALONG AND NORTH OF HIGHWAY 3.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS NORTHERN IOWA.
LOCALLY HEAVY RAINS ARE POSSIBLE AND COULD PRODUCE ISOLATED FLASH
FLOODING...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL
SATURDAY MORNING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH
FRIDAY...WITH HIGHEST CHANCES ON SUNDAY NIGHT AND WEDNESDAY NIGHT.
SEVERE WEATHER AND LOCALLY HEAVY RAINFALL IS POSSIBLE. TIMING AND
SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT...BUT REPORTS OF
HEAVY RAIN AND FLOODING ARE ENCOURAGED.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-191100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1218 AM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...GENERALLY SOUTH OF HIGHWAY 3.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH
FRIDAY...WITH HIGHEST CHANCES ON SUNDAY NIGHT AND WEDNESDAY NIGHT.
SEVERE WEATHER AND LOCALLY HEAVY RAINFALL IS POSSIBLE. TIMING AND
SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:39 AM CDTFlash Flood WarningDMXPocahontas6 hr
Aug 19, 5:49 AM CDTFlash Flood WarningDMXCerro Gordo6 hr
Aug 19, 4:51 PM CDTFlash Flood WarningDMXCerro Gordo6 hr
Aug 19, 6:06 PM CDTFlash Flood WarningDMXBlack Hawk6 hr
Aug 19, 6:21 PM CDTFlash Flood WarningDMXWright6 hr
Aug 19, 6:32 PM CDTFlash Flood WarningDMXFranklin6 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.